Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Wilmington, NC

May 31, 2003Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 3:31 PM EDT for Robeson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 3:31 PM EDT (19:31 UTC)
Expired
May 31, 2003, 4:30 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS52 KILM 311931
SVRILM
NCC155-312030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
331 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR        
  PEMBROKE...OR ABOUT 8 MILES WEST AND NORTHWEST OF                  
  LUMBERTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RENNERT AROUND 335 PM
   BARKER TEN MILE AROUND 340 PM
   ST. PAULS AROUND 345 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3480 7927 3462 7924 3461 7890 3491 7900

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:55 AM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 31, 9:55 AM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT SAT MAY 31 2003

MORNING SOUNDINGS INDICATIVE OF WIND DAMAGE WITH PLENTY OF DRY AIR
ALOFT. COUPLE THAT W/WSW MID LEVEL WINDS OF 70 KT AND THAT APPEARS
TO BE THE MAIN THREAT.

HOWEVER...A FEW INDICES POINTING TO A TORNADO THREAT I.E. SWEAT 482
AND EHI 7. BRN POINTING TO SUPERCELLS. HIGHEST HELICITIES APPEAR TO
BE INTO EARLY AFTERNOON AND THEN BECOMING MORE UNIDIRECTIONAL LATE
AFTN AND TONIGHT.

INSTABILITY ACTUALLY NOT THAT IMPRESSIVE TODAY...BUT THAT SHOULD BE
EASILY OVERCOME BY STRONG DYNAMICS. DEWPOINTS HAVE RISEN TO UPPER
50S TO LOWER 60S. SHOULD SEE MID OR EVEN UPPER 60S...ESPECIALLY
COASTAL AREAS AS COLD FRONT NEARS LATER AFTERNOON AND THIS EVENING.

SOUTHERN EXTENT OF ONE BATCH OF CONVECTION STILL AROUND FROM LAST
NIGHT MOVING INTO AREA AT TIME AND THIS WAS EXPECTED. ALREADY
THICKER CLOUD COVER HAS OVERSPREAD AREA AND THIS IS LIMITING ANY
INSOLATION FROM GETTING THROUGH.

THE MOST POTENT SHORTWAVE TODAY AND TONIGHT WILL MOVE FROM OH TO VA.
ANOTHER WEAKER ONE WILL MOVE FROM ACROSS MO AND PASS SOUTH OF THE
AREA OVERNIGHT.

A COLD FRONT WILL BE MOVING THROUGH THE AREA 03Z TO 06Z. AHEAD OF
THIS STRONG FEATURE...EXPECT MOISTURE AND AVAILABLE INSTABILITY TO
FOCUS INTO A SQUALL LINE.

STILL EXPECT THE MOST ACTIVE/SEVERE WEATHER TO PUSH BY N OF THE ILM
CWA TODAY. HOWEVER...THAT BEING SAID...I DO EXPECT NUMEROUS
THUNDERSTORMS ACROSS OUR AREA AND GIVEN MORNING SOUNDINGS AND
REFLECTING ON MODEL OUTPUT...CONFIDENCE IS HIGH THERE WILL BE SOME
SEVERE WEATHER.

THIS IS WELL HANDLED IN CURRENT FORECAST AND IN MORNING SEVERE
WEATHER OUTLOOK. HOWEVER...AN UPDATE TO ZONES WILL BE REQUIRED TO
CLEAN UP TIMING ISSUES AND TO REFLECT A LIKELY PROBABILITY OF
SHOWERS AND THUNDERSTORMS.

CWF: WINDS CURRENTLY 10 KT ALONG THE COAST TO THE HIGH SIDE OF 15 KT
AT THE BUOYS. SEAS STILL FAIRLY FLAT...ONLY 2 FT AT FPSN7/41004 AND
NEXT TO NOTHING IN THE SURF ZONE. SCA FLYING ALREADY AND STILL
EXPECT THE GRADIENT TO TIGHTEN THIS AFTERNOON. WILL DROP WINDS A CAT
AS MMGFPS ONLY BRINGS UP 30 KT BY 00Z AT THE TOWER.

SEAS WILL BE DURATION LIMITED SO MIGHT TWEAK RANGES DOWN FROM
CURRENT FCST...BUT STILL REACHING SCA THRESHOLDS AWAY FROM SHORE.

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 10 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Special weather statement, May 31, 12:45 PM EDT, 2 hours 46 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:44 PM EDTSevere Thunderstorm WarningILMBladen61 min
May 31, 4:12 PM EDTTornado WarningILMBladen33 min
May 31, 4:39 PM EDTTornado WarningILMBladen66 min
May 31, 4:48 PM EDTSevere Thunderstorm WarningILMColumbus, Pender57 min
May 31, 5:07 PM EDTTornado WarningILMBrunswick, Columbus53 min
May 31, 5:17 PM EDTSevere Thunderstorm WarningILMNew Hanover73 min
May 31, 5:43 PM EDTSpecial Marine WarningILM92 min
May 31, 6:03 PM EDTSevere Thunderstorm WarningILMRobeson57 min
May 31, 6:52 PM EDTSevere Thunderstorm WarningILMBladen38 min
May 31, 7:04 PM EDTTornado WarningILMBladen26 min
May 31, 7:41 PM EDTSevere Thunderstorm WarningILMPender49 min
May 31, 7:51 PM EDTSpecial Marine WarningILM84 min
May 31, 7:53 PM EDTSevere Thunderstorm WarningILMBladen, Robeson52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.